Alert archive / West Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 27, 2008, 6:12 PM EDT for Monongalia County, West Virginia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 6:12 PM EDT (22:12 UTC)
- Expired
- May 27, 2008, 7:44 PM EDT
- In force
- 92 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 272214
FFWPBZ
WVC061-280115-
/O.NEW.KPBZ.FF.W.0001.080527T2212Z-080528T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM WITH NEARLY 2 INCHES OF RAIN
LITTLE PAW PAW CREEK AND JAKES RUN IN THE LAST HOUR AND A HALF.
ADDITIONAL RAINFALL OF ONE HALF INCH CAN BE EXPECTED THROUGH 645
PM EDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 3954 8008 3961 8016 3961 8026 3965 8035
3969 8026 3969 8003 3947 7992
TIME...MOT...LOC 2212Z 180DEG 0KT 3960 8015
$$2 follow-up statements
000
WGUS71 KPBZ 272310
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE MAY 27 2008
WVC061-280115-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-080528T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-
709 PM EDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
MONONGALIA COUNTY...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
THUNDERSTORM PRODUCING VERY HEAVY RAIN HAD MOVED SOUTHEAST OF THE
WARNED AREA...BUT RUN OFF FROM THE STORM WILL CONTINUE THROUGH 800
PM EDT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAYBROOK AND
CASSVILLE
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3954 8008 3961 8016 3961 8026 3965 8035
3969 8026 3969 8003 3947 7992
TIME...MOT...LOC 2309Z 180DEG 0KT 3960 8015
$$000
WGUS71 KPBZ 272344
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT TUE MAY 27 2008
WVC061-272353-
/O.CAN.KPBZ.FF.W.0001.000000T0000Z-080528T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-
743 PM EDT TUE MAY 27 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONONGALIA
COUNTY...
THUNDERSTORMS THAT PRODUCED HEAVY RAIN HAVE EXITED THE WARNED AREA.
LAT...LON 3954 8008 3961 8016 3961 8026 3965 8035
3969 8026 3969 8003 3947 7992
TIME...MOT...LOC 2343Z 180DEG 0KT 3960 8015
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:50 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 27, 2:50 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT TUE MAY 27 2008 .SYNOPSIS... A COLD FRONT WILL EXIT THE REGION THIS EVENING...WITH SCATTERED SHOWERS DIMINISHING. HIGH PRESSURE WILL BUILD OVER THE AREA FOR THE LAST HALF OF THE WEEK...WITH DRY CONDITIONS. THE NEXT FRONTAL SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... THE SURFACE COLD FRONT IS PUSHING ACROSS SOUTHWEST PA...WITH SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM. PRECIP COVERAGE WILL DECREASE LATE THIS AFTN NORTH OF PIT...AND BY EARLY EVENING SOUTH OF PIT AS THE FRONTAL BOUNDARY MAKES ITS EXIT. PER SATELLITE TRENDS...CLOUDS WILL LINGER THROUGH THIS EVENING AS THE DEEP LAYER DRYING LAGS BEHIND THE SURFACE FRONT. HIGH PRESSURE WILL BUILD ACROSS THE AREA BY TOMORROW MORNING...WITH MOSTLY CLEAR SKIES AND COOL TEMPERATURES FOR WEDNESDAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL REMAIN IN CONTROL. CLEAR SKIES AND LIGHT WINDS WILL MAKE FOR EFFICIENT RADIATIONAL COOLING WEDNESDAY NIGHT...WITH LOW TEMPERATURES RANGING FROM THE LOWER 40S SOUTH OF PIT...TO THE MID 30S NORTH OF I-80. THINK DURATION OF COLD TEMPERATURES WILL NOT BE SUFFICIENT FOR FROST BUILDUP NORTH. WITH VERY DRY AIR IN PLACE AND FULL LATE MAY SUN...TEMPERATURES WILL REBOUND QUICKLY...WITH LOWER TO MID 70S FOR MOST LOCATIONS THURSDAY AFTERNOON. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... HIGH PRESSURE WILL SLIDE OFF THE CAROLINA COAST FRIDAY MORNING. A SLOW MOVING LOW PRESSURE SYSTEM IS FORECAST TO TRACK EASTWARD ACROSS THE LOWER GREAT LAKES AND BRING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION EARLY NEXT WEEK PROVIDING DRY CONDITIONS. TEMPERATURES SHOULD BE WITHIN A FEW DEGREES OF NORMAL THROUGH THE PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD DISSIPATE BY EARLY EVENING AS COLD FRONT SAGS SOUTH OF THE REGION. BRIEF MVFR CONDITIONS ARE POSSIBLE IN PRECIPITATION. OUTSIDE OF SHOWERS... SCATTERED TO BROKEN CUMULUS AROUND 3000 FEET ARE EXPECTED TO PERSIST OVER THE REGION THROUGH EARLY EVENING AS DRY AIR IS SLOW TO MOVE IN BEHIND FRONT. ATMOSPHERE SHOULD DRY OUT ENOUGH BY LATE TONIGHT AND WEDNESDAY TO ALLOW FOR VFR CONDITIONS TO PREVAIL. VFR WEATHER SHOULD CONTINUE THROUGH FRIDAY MORNING UNDER SURFACE HIGH PRESSURE. A LOW PRESSURE SYSTEM WILL MOVE EAST INTO THE LOWER GREAT LAKES AND BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR/IFR CONDITIONS OVER THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 27, 5:02 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT TUE MAY 27 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 502 AM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 4:26 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EDT TUE MAY 27 2008 MDZ001-OHZ068-069-PAZ030>032-WVZ004-012-021>023-041-272230- FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-NOBLE OH-PRESTON WV-TUCKER WV-WESTMORELAND PA-WETZEL WV- 426 PM EDT TUE MAY 27 2008 ...STRONG THUNDERSTORMS THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...GARRETT...MONROE...NOBLE...FAYETTE...WESTMORELAND...GREENE ...TUCKER...MARION...WETZEL...PRESTON...MONONGALIA AND MARSHALL... AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES EAST OF SEVEN SPRINGS TO 47 MILES WEST OF ANTIOCH...OR ALONG A LINE EXTENDING FROM 24 MILES SOUTHEAST OF NEW FLORENCE TO 26 MILES SOUTH OF RURALDALE...MOVING SOUTH AT 20 MPH. THESE STORMS WILL LIKELY PRODUCE PEA SIZE HAIL AND MAY CONTAIN WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS THE REGION THROUGH 630 PM EDT. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Nearby
Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.